Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 121, NWS Norman, OK

March 28, 2000Comanche County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Mar 28, 2000, 6:40 PM CST for Comanche County, Oklahoma. It was in force for 50 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Mar 28, 2000, 6:40 PM CST (00:40 UTC)
Expired
Mar 28, 2000, 7:30 PM CST
In force
50 min
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Comanche County, OK

What was reported inside it

TimeReportWhereRemark
Mar 28, 6:52 PM CSTHail 0.75Lawton, OK
Mar 28, 7:00 PM CSTThunderstorm WindFaxon, OKA 35-foot power pole was downed.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 28, 3:30 PM CSTTornado WatchSPC7 hr

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 0.7 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2000-03-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2000-03-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 380 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2128 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
380 m²/s²
0-3 km storm-relative helicity
501 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOUN 290041
SVROKC
OKC031-290130-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
640 PM CST TUE MAR 28 2000

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  COMANCHE COUNTY IN SOUTHWEST OKLAHOMA

* UNTIL 730 PM CST

* AT 640 PM CST...DOPPLER RADAR INDICATED A LINE OF SEVERE 
THUNDERSTORMS RAPIDLY INTENSIFYING OVER CENTRAL AND SOUTHWEST 
COMANCHE COUNTY. THE STORMS WERE MOVING EAST NORTHEAST AT 30 MPH.   

* LOCATIONS IN THE WARNING INCLUDE CACHE...FAXON...FORT SILL...
  LAWTON...MEDICINE PARK AND MEERS

HAIL UP TO THE SIZE OF QUARTERS AND WIND GUSTS TO AT LEAST 60 MPH 
ARE LIKELY.

LAT...LON 3467 9867 3444 9862 3451 9827 3471 9815
          3483 9854

CJS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 28, 2:40 PM CST, 4 hours earlier.

Area forecast discussion, Mar 28, 2:40 PM CST, 4 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
240 PM CST TUE MAR 28 2000

COMPLEX FLOW PATTERN EVOLVING ATTM OVER MUCH OF SWRN US WITH LEAD
SHORT WAVE TROF AXIS MOVING INTO ERN NM WITH A SECONDARY IMPULSE
SLIDING INTO SRN AZ.  DRYLINE SHARPENING FROM NEAR ATLUS SWD TO JUST
EAST OF ABI.  DEEP COLD AIR PUSHED INTO ABOUT THE NRN HALF OF OK
THIS MORNING. HOWEVER..AS SUSPECTED YDAY..THE SHALLOW BOUNDARY IS
MIXING OUT ACROSS THE SRN 3 TIERS OF COUNTIES IN OKLAHOMA.
INITIATION IS EXPECTED VERY LATE THIS AFTERNOON OVR PORTIONS OF SW
OK/WRN N TX WITH CONVECTION EVOLVING INTO AND MCS OVERNITE.  A LOOK
OUT THE WINDOW TO THE SW REVEALS WEAK ELEVATED CONVECTION
TRYING TO GET GOING AND 850 MB LI PROGS FROM BOTH THE ETA/AVN SHOW
STRONG ELEVATED INSTABILITY LINGERING THRU THE MORNING WED. WITH
THIS SET UP..HEAVY RAINFALL WILL BE A POSSIBILITY WITH COPIOUS
ELEVATED CONVECTION NORTH OF THE SFC BOUNDARY. HEAVY RAINFALL
WORDING WILL BE CONTINUED CENTRALA ND SOUTHEAST AND A FLASH FLOOD
WATCH WILL BE ISSUED FOR SE ZONES TONITE.

THE SECONDARY IMPULSE WILL TRAVERSE THE AREA TOMORROW..WITH A
CONTINUED CHANCE OF SHOWERS/STORMS.  HOWEVER..THE PRECIP MAY EVOLVE
INTO MORE OF A STABLE LIFT/RAIN EVENT FROM NW TO SOUTHEAST DURING
THE DAY AS INSTABILITY AXIS IS SHUNTED TO THE EAST.  BOTH THE ETA
AND AVN SUGGEST THAT A RATHER LARGE AREA OF DEFORMATION ZONE TYPE
PRECIP WILL LINGER INTO WED NITE OVER THE NE TWO THIRDS OF THE
FORECAST AREA.  THE MODELS NOW SEEM TO BE CONVERGING TO A SOLUTION
OF A NRLY LOW LEVEL SURGE ON THURSDAY..WHICH SHUD ACT TO DECREASE
PRECIP CHANCES. DUE TO UNCERTAINTY..AND MEAN LONGWAVE TROF AXIS
STILL TO OUR WEST..WE WILL NOT COMPLETELY PULL POPS OUT FOR THURSDAY
WITH THIS PACKAGE.  HOWEVER..IF THE CURRENT MODEL TRENDS CONTINUE
WITH THE NEXT RUN..POPS MAY BE ABLE TO BE REMOVED ON THURS AS PRECIP
AREA CONSOLIDATES TO THE UPSLOPE REGIONS TO THE WEST OF OUR FA.

THE EXTENDED FORECAST ALSO HAS CHANGED A BIT.  BOTH THE MRF AND
CANADIAN MODELS BRING THE TAIL END OF A COLD MID LEVEL TROF ACROSS
THE AREA WITH AN ASSOCIATED REINFORCING SHOT OF COLD LOW LEVEL AIR
ON FRIDAY.  MOISTURE SHUD BE VERY LIMITED WITH MEAN NWRLY FLOW..SO
WILL STILL NOT INTRODUCE POPS FOR NOW.  HOWEVER..WITH SUCH COLD AIR
IN MID LEVELS AND IMPLIED INSTABILITY DIVING SWD..WUD NOT BE SURPRISED TO SEE
SOME PRECIP ON FRIDAY IF CURRENT MODEL TRENDS PERSIST.  WARMING
TREND WITH A RETURN TO LOW LEVEL SRLY FLOW APPEARS TO BE DELAYED
UNTIL SAT/SUN NOW. THANKS FOR COORD WITH FTW/TUL.
 MILLER

PRELIM NUMBERS..SUBJECT TO CHANGE..
OKC   46  55  43  62 /  80  80  40  20
HBR   43  55  40  59 /  60  40  10  10
SPS   48  64  45  61 /  60  40  10  10
GAG   37  49  35  58 /  70  70  40  20
PNC   42  54  38  58 /  60  80  40  30
DUA   53  63  45  65 /  80  50  30  20

.OUN...
OK...FFA SE OK TONITE OKZ032-042-043-047-048-051-052.
TX...NONE.

In the hours before

Local storm report, Mar 28, 5:29 PM CST, 1 hour 11 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
529 PM CST TUE MAR 28 2000

TIME (CST) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0502 PM    5 N RINGLING              OK   1.00 INCH HAIL
03/28/00   JEFFERSON                      REPORTED BY PUBLIC

0519 PM    13 ENE COMANCHE           OK   1.50 INCH HAIL
03/28/00   STEPHENS                       HAM RADIO REPORT

JL
Local storm report, Mar 28, 5:39 PM CST, 1 hour 1 minute before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
539 PM CST TUE MAR 28 2000

TIME (CST) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0520 PM    PRUITT                    OK   1.75 INCH HAIL
03/28/00   CARTER                         PUBLIC REPORT

KT
Local storm report, Mar 28, 6:04 PM CST, 36 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
604 PM CST TUE MAR 28 2000

TIME (CST) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0556 PM    HARROLD                   TX   .75 INCH HAIL
03/28/00   WILBARGER                      HAM RADIO REPORT

KT

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 28, 6:25 PM CSTSevere Thunderstorm WarningOUNPottawatomie35 min
Mar 28, 6:53 PM CSTSevere Thunderstorm WarningOUNCotton52 min
Mar 28, 7:19 PM CSTSevere Thunderstorm WarningOUNStephens56 min
Mar 28, 7:45 PM CSTSevere Thunderstorm WarningOUNCanadian, Cleveland, Oklahoma45 min
Mar 28, 8:30 PM CSTSevere Thunderstorm WarningOUNEllis45 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.